Minnesota, 2022

Hail in Minnesota, April 12, 2022

April 12, 2022 · NWS MPX · 36 events in 13 counties and zones

There were several lines of strong to occasionally severe thunderstorms that moved northward across southern Minnesota, and into portions of central Minnesota, and west central Wisconsin. The largest hail stones occurred in far southern Minnesota where deep layer shear and ample instability existed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

There were several lines of strong to occasionally severe thunderstorms that moved northward across southern Minnesota, and into portions of central Minnesota, and west central Wisconsin. The largest hail stones occurred in far southern Minnesota where deep layer shear and ample instability existed. Some of the largest hailstones occurred near Mankato, and south of Mankato toward the Iowa border, where there were a few reports of measured golf ball and half dollar size hail. There were also numerous reports of smaller hail stones across southern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 12, 4:46 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 12, 4:46 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
546 PM CDT Tue Apr 12 2022

.UPDATED for 06Z aviation discussion...
Issued at 536 PM CDT Tue Apr 12 2022

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 230 PM CDT Tue Apr 12 2022

* KEY MESSAGES: (optional)

- Severe thunderstorms are possible through this evening from
  southwest and south central Minnesota through east central
  Minnesota and into west central Wisconsin. Although isolated severe
  weather is possible prior to 7 PM, most of the potential for severe
  storms will be from 7 PM onward.

- Strong winds are expected Thursday into Thursday night, with gusts
  of 40 to 50 mph possible, especially along and south of the
  Minnesota River valley.

Visible satellite imagery this afternoon shows clouds locked in
across the area, with the nearest clearing from southeast South
Dakota into western Iowa. Surface low of around 985 mb was analyzed
over eastern Nebraska. This low will lift northeast through this
evening, and should bring the warm frontal boundary into far southern
and southeast Minnesota after 00Z. Instability will be somewhat
limited, and will be primarily elevated, although the south/southeast
portion of the area could see some storms rooted in the boundary
layer which would enhance tornado potential there. In addition, the
eventual evolution into more of a QLCS structure east of I-35 after
02Z could favor the development of low-level mesovortices and short-
tracked tornadoes and/or enhanced areas of wind damage. Otherwise,
hail looks to be the primary concern over most of the area, including
the Twin Cities metro, where forecast soundings from the RAP and HRRR
favor things remaining elevated. Even with somewhat limited
instability, low-level and deep layer/effective shear will remain
high through the evening, favoring rotating updrafts in discrete
elevated storms, further enhancing the large hail potential. The
forecast 0-3 km bulk shear fields across the southern portion of the
area this evening favor greater than 30 kt of shear with any
potential storm/line motion, which is why mesovortices (as mentioned
above) would be favored if/when a QLCS structure evolves. Meaningful
convection should push east of the area by around 05-06Z, with some
lingering showers possible, mainly over the north.

The surface low will occlude from Minnesota into Wisconsin on
Wednesday, with the bulk of the lingering precipitation staying
north/east of the forecast area, although some PoPs are still
warranted (particularly north of I-94). Cold advection increases
Wednesday night into Thursday, along with the pressure gradient.
Winds look to significantly increase Thursday into Thursday night,
with gusts to 50 mph a possibility (especially from west central into
south central Minnesota). Included gusts above 40 mph for much of the
area Thursday afternoon/evening, and subsequent forecasts should be
able to refine things, with the definite possibility of a wind
advisory being needed at some point.

Medium range guidance is in good agreement after Thursday, with
unseasonably cool temperatures continuing through the weekend,
although precipitation chances are limited and light through that
time. Return flow will precede the next system of note Sunday
afternoon/evening, with sufficient moisture and lift for rain/snow
across the area. It looks to cool off a bit behind this system, with
any significant warming holding off until after the current seven day
forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 536 PM CDT Tue Apr 12 2022

Areas of MVFR/IFR developing this evening as thunderstorms lift up
from Iowa and move across Minnesota and Wisconsin. These storms could
be severe with strong winds and large hail. Expect a strong wind
shift as well with a surface low moving through. Winds will start out
easterly this evening, and then take on a more westerly direction
with strong gusts near 30kts on Wednesday after the surface low
passes through.

KMSP...
No significant changes from the previous forecast. Thunderstorms are
expected later this evening with MVFR/IFR clouds developing as well.
These storms could produce strong winds or large hail. Winds will be
easterly, and then switch northeast and to the north tonight,
eventually becoming westerly on Wednesday. Clouds should lift towards
VFR by the late afternoon and evening.

/OUTLOOK FOR KMSP/
Thu...IFR/MVFR chc -RASN. Wind W 20-25 kts, gusts 40-45 kts.
Fri...VFR. Wind W 20-25 kts, gusts 35-40 kts.
Sat...VFR. Wind WNW 10-15 kts, gusts 25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...WFO MPX
AVIATION...JRB
Hazardous weather outlook, Apr 12, 4:26 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
526 PM CDT Tue Apr 12 2022

MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-132230-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
526 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected this evening from
southwest and south central through east central Minnesota and
into western Wisconsin. The greatest risk for tornadoes,
including a strong tornado or two, exists this evening in south
central Minnesota. Large hail will be the primary severe hazard
across the rest of the thunderstorm threat area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts of 45 to 55 mph are expected across much of central
and southern Minnesota Wednesday night into Thursday night. Wind
gusts to 40 mph will also be possible Wednesday and Friday.

Scattered snow showers will be possible Thursday, with occasional
bouts of low visibility resulting from the falling and blowing
snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

MNZ041>045-047>050-054>058-064-132230-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
526 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Showers and thunderstorms are expected late tonight. Some storms
may be strong with gusty winds and small hail. Widespread severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts of 45 to 55 mph are expected across much of central
and southern Minnesota Wednesday night into Thursday night. Wind
gusts to 40 mph will also be possible Wednesday and Friday.

Scattered snow showers will be possible Thursday, with occasional
bouts of low visibility resulting from the falling and blowing
snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Apr 12, 1:13 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             1 W FARIBAULT           44.29N 93.29W
04/12/2022  M1.00 INCH       RICE               MN   TRAINED SPOTTER

&&

BPH
Local storm report, Apr 12, 1:33 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             7 NW RED WING           44.63N 92.65W
04/12/2022  M0.75 INCH       GOODHUE            MN   NWS EMPLOYEE

&&

TDH
Special weather statement, Apr 12, 1:36 PM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT Tue Apr 12 2022

WIZ023>026-122030-
Pierce WI-St. Croix WI-Dunn WI-Pepin WI-
236 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of north central Pepin,
eastern Pierce, southern Dunn and southeastern St. Croix Counties
through 330 PM CDT...

At 236 PM CDT, trained weather spotters reported a strong
thunderstorm near Ellsworth, or 7 miles north of Red Wing, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elmwood around 255 PM CDT.

Other locations in the path of this storm include Knapp, Menomonie,
Elk Mound and Colfax.

This includes Interstate 94 in Wisconsin between mile markers 33 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4455 9234 4457 9250 4473 9259 4512 9165
      4480 9165
TIME...MOT...LOC 1936Z 240DEG 48KT 4466 9251

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ETA
Local storm report, Apr 12, 1:42 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             RED WING                44.57N 92.54W
04/12/2022  M0.75 INCH       GOODHUE            MN   PUBLIC

&&

TDH
Local storm report, Apr 12, 3:11 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     5 W NERSTRAND           44.34N 93.17W
04/12/2022                   RICE               MN   PUBLIC

            NUMEROUS TREES UPROOTED, PICTURES VIA
            FACEBOOK. TIME ESTIMATED FROM RADAR.

&&

TDH
Special weather statement, Apr 12, 5:10 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
610 PM CDT Tue Apr 12 2022

MNZ091-122345-
Martin MN-
610 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of eastern Martin
County through 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okamanpedan Lake, or 11 miles east of Estherville, moving northeast
at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fairmont around 625 PM CDT.

This includes Interstate 90 between mile markers 101 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.

&&

LAT...LON 4350 9466 4351 9466 4385 9430 4385 9426
      4356 9425 4349 9436
TIME...MOT...LOC 2309Z 223DEG 50KT 4344 9460

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JRB

The radar

The Sioux Falls radar (KFSD), 158 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

36 hail. Local standard time, as filed.

Hail, Martin

When
April 12, 5:50 PM CST
Where
Martin County, 4.11 mi NNW of Sherburn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.700, -94.774

Hail, Martin

When
April 12, 6:00 PM CST
Where
Martin County, 0.85 mi SE of Trimont
Measured
1.25 in hail
Reported by
Public
Coordinates
43.760, -94.710

Hail, Blue Earth

When
April 12, 6:03 PM CST
Where
Blue Earth County, 0.85 mi NE of Amboy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.890, -94.160

Hail, Martin

When
April 12, 6:05 PM CST
Where
Martin County, 6.19 mi ENE of Trimont
Measured
1.25 in hail
Reported by
Public
Coordinates
43.807, -94.607

Hail, Blue Earth

When
April 12, 6:09 PM CST
Where
Blue Earth County, 1.21 mi NW of Vernon Center
Measured
1.5 in hail
Reported by
Public
Coordinates
43.960, -94.170

Hail, Blue Earth

When
April 12, 6:10 PM CST
Where
Blue Earth County, 0.99 mi W of Vernon Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.950, -94.170

Hail, Martin

When
April 12, 6:16 PM CST
Where
Martin County, 0.44 mi E of East Chain
Measured
1 in hail
Reported by
Social Media
Coordinates
43.570, -94.361

Hail, Blue Earth

When
April 12, 6:26 PM CST
Where
Blue Earth County, 0.85 mi SW of Mankato
Measured
0.75 in hail
Reported by
Public
Coordinates
44.160, -94.030

Hail, Blue Earth

When
April 12, 6:30 PM CST
Where
Blue Earth County, 5.26 mi WNW of Vernon Center
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.990, -94.240

Hail, Steele

When
April 12, 6:40 PM CST
Where
Steele County, 1.64 mi WSW of Owatonna
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.070, -93.250

Hail, Faribault

When
April 12, 6:40 PM CST
Where
Faribault County, 0.5 mi E of Delavan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.770, -94.020

Hail, Sibley

When
April 12, 6:40 PM CST
Where
Sibley County, 2.96 mi E of Gibbon
Measured
1.5 in hail
Reported by
Social Media
Coordinates
44.529, -94.460

Although half dollar size hail was reported west of Gibbons, based on radar, the hail was likely larger between Gibbon and Lafayette.

Hail, Steele

When
April 12, 6:46 PM CST
Where
Steele County, 0.69 mi N of Owatonna
Measured
1 in hail
Reported by
Public
Coordinates
44.090, -93.220

Hail, Blue Earth

When
April 12, 6:52 PM CST
Where
Blue Earth County, 2.3 mi SSE of Mankato
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.140, -94.000

Hail, Blue Earth

When
April 12, 6:55 PM CST
Where
Blue Earth County, 1.47 mi SSW of Mankato
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.150, -94.030

Hail, Blue Earth

When
April 12, 6:55 PM CST
Where
Blue Earth County, 0.99 mi E of Mankato
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.170, -94.000

Hail, Blue Earth

When
April 12, 7:00 PM CST
Where
Blue Earth County, 2.13 mi SSW of Mankato
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.140, -94.030

Hail, Blue Earth

When
April 12, 7:00 PM CST
Where
Blue Earth County, 0.85 mi SW of Mankato
Measured
1.25 in hail
Reported by
Public
Coordinates
44.160, -94.030

Hail, Nicollet

When
April 12, 7:02 PM CST
Where
Nicollet County, 0.69 mi S of North Mankato
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.170, -94.020

Hail, Blue Earth

When
April 12, 7:03 PM CST
Where
Blue Earth County, 2.42 mi NE of Mankato
Measured
1 in hail
Reported by
Public
Coordinates
44.190, -93.980

Hail, Blue Earth

When
April 12, 7:05 PM CST
Where
Blue Earth County, 2.87 mi SW of (Mkt)mankato Muni Ar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.190, -93.960

Hail, Ramsey

When
April 12, 7:42 PM CST
Where
Ramsey County, 0.85 mi NW of Little Canada
Measured
0.75 in hail
Reported by
Public
Coordinates
45.030, -93.110

Hail, McLeod

When
April 12, 7:52 PM CST
Where
McLeod County, 0.69 mi N of Hutchinson
Measured
1 in hail
Reported by
Social Media
Coordinates
44.890, -94.370

Hail, Washington

When
April 12, 7:59 PM CST
Where
Washington County, 0.49 mi E of Hugo
Measured
0.88 in hail
Reported by
Social Media
Coordinates
45.170, -92.990

Hail, Washington

When
April 12, 8:06 PM CST
Where
Washington County, 1.46 mi SSW of Forest Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
45.260, -92.990

Hail, Le Sueur

When
April 12, 8:15 PM CST
Where
Le Sueur County, 0.69 mi S of Le Center
Measured
0.75 in hail
Reported by
Public
Coordinates
44.390, -93.730

Hail, Le Sueur

When
April 12, 8:28 PM CST
Where
Le Sueur County, 2.02 mi NE of Heidelberg
Measured
0.75 in hail
Reported by
Public
Coordinates
44.520, -93.570

Hail, Scott

When
April 12, 8:30 PM CST
Where
Scott County, 0.69 mi S of New Prague
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.540, -93.570

Hail, McLeod

When
April 12, 8:37 PM CST
Where
McLeod County, Plato
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.770, -94.050

Hail, Carver

When
April 12, 8:42 PM CST
Where
Carver County, 0.49 mi W of Carver
Measured
1 in hail
Reported by
Social Media
Coordinates
44.770, -93.630

Hail, Carver

When
April 12, 8:45 PM CST
Where
Carver County, 3.39 mi SW of Chanhassen
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
44.830, -93.570

Hail, Carver

When
April 12, 8:45 PM CST
Where
Carver County, 0.69 mi N of Chaska
Measured
0.75 in hail
Reported by
Public
Coordinates
44.790, -93.600

Hail, Carver

When
April 12, 8:49 PM CST
Where
Carver County, 2.13 mi NNE of Chaska
Measured
0.75 in hail
Reported by
Public
Coordinates
44.810, -93.590

Hail, Hennepin

When
April 12, 8:56 PM CST
Where
Hennepin County, 1.47 mi E of Bloomington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.820, -93.290

Hail, Hennepin

When
April 12, 8:57 PM CST
Where
Hennepin County, 2.85 mi SW of Hopkins
Measured
0.75 in hail
Reported by
Public
Coordinates
44.900, -93.440

Hail, Hennepin

When
April 12, 8:59 PM CST
Where
Hennepin County, 1.69 mi NE of Bloomington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.840, -93.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008376, 1008377, 1008378, 1008379, 1008380, 1008381, 1008384, 1008385, 1008386, 1008383, 1008388, 1008389, 1008393, 1008390, 1008382, 1008391, 1008392, 1008396, 1008395, 1008387, 1008394, 1008397, 1008398, 1008399, 1008400, 1008401, 1008407, 1008402, 1012089, 1008403, 1008406, 1008408, 1008409, 1008405, 1008410, 1008404.